Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 190, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 17, 2016, 2:43 PM CST for Clay County, Greene County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2016, 2:43 PM CST (20:43 UTC)
- Expired
- Dec 17, 2016, 3:15 PM CST
- In force
- 32 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, AR, Greene County, AR
The radar
The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 1:42 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
500
WUUS54 KMEG 172043
SVRMEG
ARC021-055-172115-
/O.NEW.KMEG.SV.W.0190.161217T2043Z-161217T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
243 PM CST SAT DEC 17 2016
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Clay County in eastern Arkansas...
Northeastern Greene County in eastern Arkansas...
* Until 315 PM CST
* At 243 PM CST, a severe thunderstorm was located over Lafe, or near
Marmaduke, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Piggott, Rector, Marmaduke, Oak Grove Heights, Lafe, Greenway,
Crockett, Knob, Gainesville, Hargrave Corner, Pratt, Heubner,
Stonewall, Holly Island, Tipperary and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...and southeastern Missouri.
LAT...LON 3623 9014 3622 9015 3612 9058 3631 9056
3643 9014
TIME...MOT...LOC 2043Z 246DEG 39KT 3620 9050
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
498
WWUS54 KMEG 172059
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
259 PM CST SAT DEC 17 2016
ARC055-172109-
/O.CAN.KMEG.SV.W.0190.000000T0000Z-161217T2115Z/
Greene AR-
259 PM CST SAT DEC 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...and southeastern Missouri.
LAT...LON 3626 9014 3622 9032 3626 9032 3626 9037
3634 9037 3643 9014
TIME...MOT...LOC 2059Z 246DEG 39KT 3627 9030
$$
ARC021-172115-
/O.CON.KMEG.SV.W.0190.000000T0000Z-161217T2115Z/
Clay AR-
259 PM CST SAT DEC 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR SOUTHEASTERN CLAY COUNTY...
At 259 PM CST, a severe thunderstorm was located over Rector, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Piggott, Rector, Greenway, Holly Island, Hargrave Corner and Pratt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...and southeastern Missouri.
LAT...LON 3626 9014 3622 9032 3626 9032 3626 9037
3634 9037 3643 9014
TIME...MOT...LOC 2059Z 246DEG 39KT 3627 9030
HAIL...1.00IN
WIND...60MPH
$$590
WWUS54 KMEG 172107
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
307 PM CST SAT DEC 17 2016
ARC021-172116-
/O.EXP.KMEG.SV.W.0190.000000T0000Z-161217T2115Z/
Clay AR-
307 PM CST SAT DEC 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY WILL
EXPIRE AT 315 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A tornado watch remains in effect until 900 PM CST for eastern
Arkansas...and southeastern Missouri.
LAT...LON 3626 9014 3622 9032 3626 9032 3626 9037
3634 9037 3643 9014
TIME...MOT...LOC 2106Z 246DEG 39KT 3628 9028
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 11:56 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Dec 17, 11:56 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1156 AM CST Sat Dec 17 2016
.UPDATE...
Updated for aviation discussion below
&&
.PREV DISCUSSION... /issued 532 AM CST Sat Dec 17 2016/
UPDATE...
Updated for the 12Z Aviation Discussion
PREV DISCUSSION... /issued 508 AM CST Sat Dec 17 2016/
DISCUSSION...Surface analysis this morning places a warm front
across Southern Missouri and Southern Illinois while a trailing
cold front is located across Oklahoma and the Texas Panhandle.
KNQA WSR-88D shows a few light warm advection rain showers across
portions of West Tennessee near the Tennessee River and Northeast
Mississippi. As of 4 am CST, temperatures across the Mid-South
range from the upper 50s to middle 60s across most locations.
A tight pressure gradient across the Lower Mississippi Valley and
925 mb low level jet around 50 kts is producing breezy conditions
across the forecast area. These breezy conditions are expected to
persist through the day with winds remaining just below wind
advisory criteria. Thus, held off on issuing a Wind Advisory with
this issuance but will continue to monitor trends if short term
observation/forecast trends suggest otherwise.
The aforementioned cold front will begin to move across Arkansas
mainly this afternoon into tonight. Short term model soundings
indicate a low level capping inversion will be present until the
front arrives across the region. This should limit overall any
decent shower and thunderstorm activity to areas along the front
with any earlier precipitation being warm advection rain showers.
Surface based instability values between 500-1000 J/kg, 0-1 km
Storm Relative Helicity values between 250-300 m2/s2, 0-6 km Bulk
Shear Values between 60-70 kts, favorable winds aloft and backing
surface winds suggest convective mode may be in the form of a
quasi-linear convective system with a small potential for a brief
tornado to develop within bowing segments. At this time, think the
best potential for severe thunderstorms across the Mid-South will
be especially along and south of I-40 where better instability
will exist. The predominant threat will be damaging winds for any
thunderstorm that is able to attain severe limits.
An arctic airmass building in behind the front will result in
precipitation gradually transitioning to freezing rain or
freezing drizzle as the bulk of precipitation departs the Mid-
South. Some questions still remain on the amount of precipitation
that will be available as the cold arctic air spills into the
area. In addition, area soil temperatures remain above freezing
at many locations which should limit winter hazards to mainly
elevated surfaces such as overpasses. Thus, will continue with a
Special Weather Statement and hold off on a Winter Weather
Advisory for the time being. Winter weather headlines will be
reassessed once additional model data arrives later this morning
into early afternoon.
Temperatures are expected to fall into the teens Sunday night
across the forecast area. These cold temperatures combined with
a N/NNE wind are anticipated to produce wind chill readings at or
below zero for a period late Sunday night into Early Monday
Morning across the northern third of the area. Thus, a Wind Chill
Advisory may be needed during this time frame.
Long term model trends indicate precipitation chances will return
as another upper level trough and associated cold front will move
through the region Wednesday night with high pressure returning
for the start of next weekend. Temperatures in the long term
forecast are anticipated to average near normal for December.
CJC
&&
.AVIATION...
18Z TAF cycle
Winds, ceilings, weather all a problem this cycle. Strong and gusty
southerly winds to continue this afternoon. Winds will veer to
northwesterly and blustery early this evening. Rain and
thunderstorms could come in this afternoon and last into the
evening. Then freezing drizzle possible at Jonesboro and Memphis.
Ceilings to drop below 1000 feet after frontal passage.
WER
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from midnight tonight to 8 AM CST Sunday
for Clay-Craighead-Crittenden-Greene-Lawrence-Mississippi-
Poinsett-Randolph.
MO...Winter Weather Advisory from midnight tonight to 8 AM CST Sunday
for Dunklin-Pemiscot.
MS...Winter Weather Advisory from midnight tonight to 8 AM CST Sunday
for Alcorn-Benton MS-DeSoto-Marshall-Prentiss-Tippah-
Tishomingo.
TN...Winter Weather Advisory from midnight tonight to 8 AM CST Sunday
for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Dec 17, 1:59 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 159 PM CST SAT DEC 17 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 159 PM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE MIDSOUTH THROUGH LATE THIS EVENING. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. ONE OR TWO TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL GRADUALLY MOVE FROM NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE THIS AFTERNOON...TO NORTH MISSISSIPPI LATE THIS EVENING. SIGNIFICANTLY COLDER AIR WILL ARRIVE TONIGHT...BEHIND AN ARCTIC COLD FRONT. THERE MAY BE AN HOUR OR TWO WHERE SUBFREEZING TEMPERATURES CHANGE THE GRADUALLY DIMINISHING LIGHT RAIN OVER TO LIGHT FREEZING RAIN AND SLEET LATE THIS EVENING AND OVERNIGHT. ONLY MINOR ACCUMULATIONS OF ICE ARE EXPECTED...BUT THIS MAY BE SUFFICIENT TO CREATE SLICK SPOTS ON ELEVATED SURFACES AND BRIDGES. FOR ADDITIONAL INFORMATION...SEE THE LATEST WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUBFREEZING WIND CHILLS WILL BE POSSIBLE EARLY MONDAY MORNING ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR...INCLUDING THE MEMPHIS METRO AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PWB
In the hours before
Special weather statement, Dec 17, 2:04 PM CST, 39 minutes before
Special Weather Statement National Weather Service Memphis TN 204 PM CST SAT DEC 17 2016 ARZ009-018-MOZ113-172030- Greene AR-Clay AR-Dunklin MO- 204 PM CST SAT DEC 17 2016 ...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT WEATHER ADVISORY Until 230 PM CST FOR... Eastern Greene County in eastern Arkansas... Southeastern Clay County in eastern Arkansas... Dunklin County in southeastern Missouri... At 203 PM CST...a strong thunderstorm producing Pea size hail or larger and winds at least 40 mph was located near Cardwell, or 7 miles south of Marmaduke. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in eastern Greene...southeastern Clay and Dunklin Counties should monitor this storm closely. LAT...LON 3639 8996 3600 8997 3599 9048 3615 9047 TIME...MOT...LOC 2003Z 240DEG 49KT 3607 9036
Special weather statement, Dec 17, 2:30 PM CST, 13 minutes before
Special Weather Statement National Weather Service Memphis TN 230 PM CST SAT DEC 17 2016 ARZ018-172100- Greene AR- 230 PM CST SAT DEC 17 2016 ...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT WEATHER ADVISORY Until 300 PM CST FOR... Greene County in eastern Arkansas... At 230 PM CST...a strong thunderstorm producing Pea size hail or larger and winds at least 40 mph was located near Evening Star, or near Crowleys Ridge State Park. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in Greene County should monitor this storm closely. LAT...LON 3626 9032 3597 9044 3597 9085 3626 9068 TIME...MOT...LOC 2030Z 246DEG 39KT 3612 9068
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 12:16 PM CST | Winter Weather Advisory | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 4 more | 18 hr |
| Dec 17, 2:21 PM CST | Severe Thunderstorm Warning | MEG | Clay | 39 min |
| Dec 17, 2:30 PM CST | Special Weather Statement | MEG | Greene | 30 min |
| Dec 17, 3:45 PM CST | Special Weather Statement | MEG | Greene | 30 min |
| Dec 17, 4:05 PM CST | Special Weather Statement | MEG | Greene | 40 min |
| Dec 17, 4:27 PM CST | Severe Thunderstorm Warning | MEG | Clay, Greene | 48 min |
| Dec 17, 4:34 PM CST | Tornado Warning | MEG | Clay, Greene | 26 min |
| Dec 17, 4:38 PM CST | Flash Flood Warning | MEG | Greene | 3 hr |
| Dec 17, 4:39 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 51 min |
| Dec 17, 5:06 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 24 min |
| Dec 17, 5:19 PM CST | Tornado Warning | MEG | Craighead, Mississippi, Poinsett | 26 min |
| Dec 17, 5:27 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 48 min |
| Dec 17, 5:51 PM CST | Severe Thunderstorm Warning | MEG | Mississippi | 39 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.